ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO498

Anion Gap Metabolic Acidosis due to Lactate Production in the Setting of Metformin Poisoning

Session Information

Category: Fluid‚ Electrolyte‚ and Acid-Base Disorders

  • 1002 Fluid‚ Electrolyte‚ and Acid-Base Disorders: Clinical

Authors

  • Khan, Nazish, The University of Texas Rio Grande Valley, Edinburgh, Texas, United States
  • Manllo, John, South Texas Kidney Specialists, McAllen, Texas, United States
  • Manllo-Karim, Roberto, South Texas Kidney Specialists, McAllen, Texas, United States
Introduction

We present a case of anion gap metabolic acidosis (AGMA) secondary to severe lactate production due to metformin overdose in an 18-year-old woman, highlighting metabolic derangements ensuing the need for hemodialysis.

Case Description

An 18 y/o woman with past medical history of depression and recently diagnosed diabetes mellitus presented to us two hours after attempting suicide by ingesting over a hundred Metformin 1000mg tablets.

On evaluation, she reported two episodes of emesis prior to arrival. Physical examination revealed a somnolent yet arousable, tachypneic and depressed young woman. Initial labs were remarkable for serum HCO3 of 10 mmol/L, anion gap of 19 and a lactic acid level of 6.3 mmol/L. Admission arterial blood gases showed: pH of 7.17, PCO2 23.9, PO2 126 and HCO3 8.5. Urine drug screen, acetaminophen and salicylates level were negative. She received a bolus of isotonic saline and 200 mEq of IV sodium bicarbonate in the ED and was admitted to the ICU for closer monitoring.

Within seven hours of ingestion, her lactic acid trended up to 28 mmol/L, serum HCO3 dropped to < 5mEq/L and the anion gap rose to 40. Arterial blood pH dropped to 6.811 and she was started on IV sodium bicarbonate infusion. The patient became hypotensive with intractable acidosis and required sustained low-efficiency dialysis. Despite severe tachypnea, the patient did not require intubation. She received two six-hour SLED sessions in 24 hours and 1750 mEq of IV sodium bicarbonate supplementation as infusion and boluses in 48 hours which resolved the AGMA and improved lactic acid to 2.3 mmol/L. No cardiac arrhythmias were recorded. Her symptoms significantly improved with pH correction and she was discharged home after psychiatry consultation.

Discussion

Metformin associated lactic acidosis carries a high mortality rate, even higher in cases of overdose. Patients initially have relatively normal labs and the severity of acidosis may not be apparent on presentation. However, as seen in this case, they can rapidly decompensate. Patients with reported or suspected metformin toxicity should be monitored closely with frequent ABG, electrolytes and lactic acid checks for initial 12 hours (two metformin half-lives). Lastly, although metformin has no antidote, its toxicity can be managed with early nephrology consultation and pH correction with sodium bicarbonate and dialysis.